Alert archive / Illinois / Gale Warnings in 2021
Gale Warning 17, NWS Chicago, IL
NWS Chicago, IL issued this gale warning at Nov 13, 2021, 3:03 PM CST. It took effect at Nov 14, 2021, 12:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2021, 3:03 PM CST (21:03 UTC)
- In effect from
- Nov 14, 2021, 12:00 PM CST
- Expired
- Nov 14, 2021, 10:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
554 WHUS73 KLOT 132103 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 303 PM CST Sat Nov 13 2021 LMZ743>745-140515- /O.CON.KLOT.SC.Y.0088.000000T0000Z-211114T0000Z/ /O.UPG.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/ /O.NEW.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 303 PM CST Sat Nov 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...GALE WARNING IN EFFECT FROM NOON TO 10 PM CST SUNDAY... * WHAT...For the Gale Warning, northwest gales to 40 kt and waves to 14 ft expected. For the Small Craft Advisory, waves to 6 ft. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...For the Gale Warning, from noon to 10 PM CST Sunday. For the Small Craft Advisory, until 6 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ740>742-140515- /O.UPG.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/ /O.NEW.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 303 PM CST Sat Nov 13 2021 ...GALE WARNING IN EFFECT FROM NOON TO 10 PM CST SUNDAY... * WHAT...Northwest gales to 40 kt and waves to 9 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...From noon to 10 PM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
6 follow-up statements
125 WHUS73 KLOT 132356 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 556 PM CST Sat Nov 13 2021 LMZ743>745-140800- /O.EXP.KLOT.SC.Y.0088.000000T0000Z-211114T0000Z/ /O.CON.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 556 PM CST Sat Nov 13 2021 ...GALE WARNING REMAINS IN EFFECT FROM NOON TO 10 PM CST SUNDAY... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...For the Gale Warning, northwest gales to 40 kt and waves to 14 ft expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...For the Gale Warning, from noon to 10 PM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ740>742-140800- /O.CON.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 556 PM CST Sat Nov 13 2021 ...GALE WARNING REMAINS IN EFFECT FROM NOON TO 10 PM CST SUNDAY... * WHAT...Northwest gales to 40 kt and waves to 9 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...From noon to 10 PM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ - Izzi
879 WHUS73 KLOT 140342 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 942 PM CST Sat Nov 13 2021 LMZ740>745-141145- /O.CON.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 942 PM CST Sat Nov 13 2021 ...GALE WARNING REMAINS IN EFFECT FROM NOON TO 10 PM CST SUNDAY... * WHAT...northwest gales to 40 kt and waves to 14 ft expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...For the Gale Warning, from noon to 10 PM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
400 WHUS73 KLOT 140937 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 337 AM CST Sun Nov 14 2021 LMZ740>745-141745- /O.NEW.KLOT.SC.Y.0089.211114T0937Z-211114T1800Z/ /O.CON.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 337 AM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING... * WHAT...For the Small Craft Advisory, southwest winds to 30 kt becoming west mid morning. For the Gale Warning, northwest winds to 40 kt and waves to 14 ft expected. * WHERE...Portions of Lake Michigan. * WHEN...For the Small Craft Advisory, until noon CST today. For the Gale Warning, from noon today to 10 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Petr
788 WHUS73 KLOT 141540 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 940 AM CST Sun Nov 14 2021 LMZ740>745-142345- /O.CON.KLOT.SC.Y.0089.000000T0000Z-211114T1800Z/ /O.CON.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 940 AM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...For the Small Craft Advisory, southwest winds to 30 kt becoming west mid morning. For the Gale Warning, northwest winds to 40 kt and waves to 14 ft expected. * WHERE...Portions of Lake Michigan. * WHEN...For the Small Craft Advisory, until noon CST today. For the Gale Warning, from noon today to 10 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Ogorek
245 WHUS73 KLOT 142139 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 339 PM CST Sun Nov 14 2021 LMZ740>745-150400- /O.CON.KLOT.GL.W.0017.000000T0000Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 339 PM CST Sun Nov 14 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Northwest winds to 40 kt and waves to 14 ft expected. * WHERE...Portions of Lake Michigan. * WHEN...Through 10 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Ogorek
860 WHUS73 KLOT 150405 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1005 PM CST Sun Nov 14 2021 LMZ744-745-151215- /O.EXP.KLOT.GL.W.0017.000000T0000Z-211115T0400Z/ /O.NEW.KLOT.SC.Y.0090.211115T0405Z-211115T1600Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 1005 PM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST MONDAY... ...GALE WARNING HAS EXPIRED... * WHAT...winds up to 30 kt and waves up to 10 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>743-151000- /O.EXP.KLOT.GL.W.0017.000000T0000Z-211115T0400Z/ /O.NEW.KLOT.SC.Y.0090.211115T0405Z-211115T1000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 1005 PM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CST MONDAY... ...GALE WARNING HAS EXPIRED... * WHAT...winds up 25 kt and waves up to 7 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Until 4 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Nov 13, 2:00 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 13, 2:00 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
200 PM CST Sat Nov 13 2021
.SHORT TERM...
Issued at 330 AM CST Sat Nov 13 2021
Through Sunday...
The primary forecast concern in the short term is the arrival of
another winter system late Saturday night into Sunday, bringing
snow chances and strong winds to the area.
Aside from a few light flurries/drizzle across the metro all is
quiet in the immediate near term after a busy day of snow showers
and squalls. Surface temperatures have been holding fairly steady
in the mid 30s in most areas overnight. The closed upper low will
continue its gradual departure to the northeast today. Cannot
rule out a stray flurry/sprinkle this morning, but overall the
mid-levels look too dry for any formal precip mention through the
daylight hours. High today only top out in the upper 30s to
around 40.
On the heels of the upper low, a clipper system will dig across
the Northern Plains, reaching the area overnight into Sunday
morning. In advance of the surface low, model guidance develops an
axis of warm advective precipitation across central Illinois into
our southern zones tonight. It may take some time for precip to
reach the surface, with some dry air noted in the mid-levels that
will take time to saturate. Another region of precip will be tied
closer to the center of the surface low moving across southern
Wisconsin. By Sunday morning, precipitation will expand in
coverage across much of the area, with rain/snow/drizzle mix
possible at times. Soundings trend a bit more convective by
Sunday afternoon, suggesting additional rain/snow showers will be
possible before the system departs to our east. Minor slushy
accumulations less than an inch are expected thanks to above
freezing surface temperatures, with the exception being areas
along the IL/WI border which could see closer to an inch as well
as over in northern Porter county where lake effect snow will
persist into Sunday evening.
In addition to the precip potential, winds are expected to be
gusty out of the northwest up to 30-40 mph Sunday afternoon with
a tightening pressure gradient, and strong low-level jet winds
mixing down to the surface. This will result in building waves
along the northwest Indiana shore Sunday afternoon and evening,
which could result in lakeshore flooding potential, especially
along the Porter County shore.
Petr
&&
.LONG TERM...
Issued at 200 PM CST Sat Nov 13 2021
Monday through Saturday...
The long term forecast period is characterized by a handful of
different chances for mostly insignificant precipitation as well
as a wide range of temperatures.
Models have hung on to the idea that Monday may not be precipitation-
free after all with most 12Z/15Z runs still showing modest jet-
driven and isentropic ascent inducing enough top-down saturation to
result in a very light QPF footprint over roughly the northern
2/3rds of the CWA on Monday morning and afternoon. This precipitation
could end up falling as both light rain and/or non-accumulating
snow, with the exact precipitation type being largely dependent on
surface temperatures at the time of the precipitation. Upper
ridging will then build overhead on Tuesday, and fairly robust
warm advection off of southerly surface winds will result in
Tuesday being a rather mild day for mid-November with high
temperatures peaking near 60 degrees in most spots.
Warm advection will continue overnight, keeping temperatures
suspended in the 50s until an elongated cold front associated with a
southern Canadian surface low passes through the region Wednesday
morning. The ensuing temperature drop will keep Wednesday afternoon
temperatures in the 40s and will cause overnight temperatures to
fall to at or below freezing pretty much area-wide. Additionally,
precipitation in the form of rain is expected to develop along and
behind the front right as it is passing through our area. Based on
what the most recent suite of global deterministic and ensemble
guidance suggests, the northwestern part of the CWA will likely
remain dry while the southeastern portion of the CWA could end up
having to endure rain through a large part of the day on Wednesday.
High temperatures are then expected to remain in the 40s into the
weekend with overnight lows in the 20s and 30s during this time
frame. High pressure building over the central CONUS should keep
things dry here on Thursday and Friday before another round of
precipitation might be seen sometime Friday night into Saturday.
Ogorek
&&
.AVIATION...
For the 18Z TAFs...
Aviation Forecast Concerns:
* MVFR ceilings through much of the period, possibly lowering to
IFR for a period Sunday morning.
* A couple periods of snow: the first mid-late this evening, with
the second likely Sunday morning.
* Winds shift westerly and become gusty around 25 kt mid-morning
Sunday, with stronger northwest winds (gusts ~30 kt)likely in
the afternoon.
High-end MVFR/Low VFR ceilings will remain in place across the
area though the afternoon. However, the area will remain
precipitation free during the daylight hours. Expect winds to
back more west-southwest later in the day as weak surface high
pressure ridge moves in from the west.
Another weather disturbance will approach the area quickly from
the northwest tonight, with it's associated surface low expected
to pass just north of the terminals Sunday morning. Warm advection
ahead of this system is expected to produce a quick eastward moving
band of snow this evening. The best timing for this will be
between about 02-04z at KRFD and 03 to 05Z at the Chicago area
terminals. Expect some brief reductions to the visibility down to
2 miles with this activity. Another period of rain/snow showers
are expected during the morning as the main mid-level trough and
surface low approaches the area, likely with a more prolonged
period of low MVFR ceilings and visibility. Surface temps will
likely remain just above freezing for the Chicago terminals, so
any minor snow accumulation will likely be limited to grassy and
elevated surfaces.
Southwest winds ahead of the low will shift westerly around mid-
morning as the cold front moves through, strengthening with gusts
around 25 kt at times. The winds will then turn northwesterly
early in the afternoon as the low shift to our east. Expect a
period of higher winds during the afternoon, with gusts up in the
30-35 kt range.
KJB/Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IN nearshore waters until 6 PM Saturday.
Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...noon
Sunday to 3 AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Nov 13, 3:02 PM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 302 PM CST Sat Nov 13 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-142115- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 302 PM CST Sat Nov 13 2021 /402 PM EST Sat Nov 13 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Elevated Non Thunderstorm Wind Risk. Limited Lakeshore Flood Risk for Northwest Indiana shores. Thursday... Limited Non Thunderstorm Wind Risk. DISCUSSION: A quick moving weather system will bring another chance for gusty winds and minor slushy snow accumulations late tonight into Sunday. Strong northwest winds will develop Sunday afternoon and result in building waves and a minor lakeshore flooding risk along the northwest Indiana shore. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-142115- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 302 PM CST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Gale force winds and or very hazardous waves are likely. Monday through Thursday... Hazardous conditions for small craft are likely. Ogorek Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 3:58 AM CST | Gale Watch | LOT | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.